Friday, March 12, 2010

Antidepressant discontinuation syndrome

David J. Muzina, MD, Vice president and national practice leader for neurosciences, Medco Health Solutions, Fort Worth, TX 

Most psychiatrists have encountered patients who report distressing symptoms when they have forgotten to take their antidepressant for a few days or during changes in the medication regimen. A discontinuation syndrome can occur with almost any antidepressant, highlighting the need to slowly taper these medications when discontinuation is part of a treatment plan.

This article discusses antidepressant discontinuation syndrome (ADS) in a patient who experienced substantial distress after a rapid antidepressant taper in preparation for electroconvulsive therapy (ECT). My goal is to raise awareness of ADS, promote early detection of the syndrome, and address proper prevention and management strategies.

Read full text (free access)

Comment on this article

Email the editor

Children with tic disorders

Elana Harris, MD, PhD, Assistant professor, Division of child and adolescent psychiatry, Cincinnati Children’s Hospital Medical Center, Cincinnati, OH 

Steve W. Wu, MD, Assistant professor, Division of child neurology, Cincinnati Children’s Hospital Medical Center, Cincinnati, OH

Tics, such as strong eye blinks or repetitive shoulder shrugs, can distress a child or his/her parents, but the conditions associated with tic disorders often are more problematic than the tic disorder itself. High rates of comorbid conditions are recognized in persons with Tourette syndrome, including:

  • obsessive-compulsive disorder (OCD) in >80%
  • attention-deficit/hyperactivity disorder (ADHD) in ≤70%
  • anxiety disorders in 30%
  • rage, aggression, learning disabilities, and autism less commonly.

The strategy we recommend for managing tic disorders includes assessing tic severity, educating the family about the illness, determining whether a comorbid condition is present, and managing these conditions appropriately. Above all, we emphasize a risk-benefit analysis guided by the Hippocratic principle of “do no harm.”

Read full text (free access)

Comment on this article

Email the editor

Connecting the dots: Psychiatrists are virtuosos

Henry A. Nasrallah, MD


“Connecting the dots” has emerged as a buzzword in our media and popular culture. This expression is a picturesque way to denote competence and implies an uncanny ability to recognize and integrate what appear to be multiple unrelated data points into an important, actionable pattern. An incisive decision or intervention often follows.

When I hear this expression, I contemplate the centrality of connecting the dots in psychiatric practice. In fact, it is a ubiquitous and indispensable approach to diagnosing and treating our patients. Psychiatrists are trained to be highly skilled at connecting not only one set of dots, but often a bewildering array of complex and disparate sets of dots related to each patient we evaluate and manage. It is impossible to arrive at an accurate psychiatric diagnosis and construct an appropriate and comprehensive treatment plan without connecting countless overt and covert dots related to interconnected pathologies across a patient’s brain, mind, and body. As part of the assessment, psychiatrists often presage the existence of dots that are not yet on their clinical radar and inquire about them with the patient and multiple corroborative sources. That’s what a good psychiatric interview and history taking usually entails.